Muscle pain after anesthesia
September 25, 2019 12:32 PM   Subscribe

I had a meniscal debridement surgery yesterday morning that went really well - I have not had much pain at all in my knee. But the rest of my body is killing me. My muscles feel like I did hundreds of sit ups and push ups and ran a marathon during the surgery. I can barely move, I ache so badly.

The post-op nurse called this morning to see how I was doing, and I told her about the muscle pain. She said it's a side effect of the anesthesia and should wear off. But is there a way to speed this up? I've been taking the pain meds they prescribed (percocet) and that might be suppressing any incipient knee pain, but doesn't seem to be touching the muscular pain (although who knows, maybe it would be worse without it).

I would love any suggestions on how to cope with the pain and speed up the healing. Thanks so much!
posted by Neely O'Hara to Health & Fitness (8 answers total)
 
As best I am aware, not really. There are several approaches to try to prevent succinylcholine myalgia, but they don't work that well. Other than usual pain medications, I am not aware of anything that helps when myalgias have developed. If you are allowed to take an NSAID (like naproxen or ibuprofen), that might help. Vitamin C supplementation might help and is otherwise harmless, but the rationale is mostly before giving the drug.
posted by a robot made out of meat at 1:41 PM on September 25, 2019


NSAIDs like ibuprofen are typically okay post-op (but YMMV, check with your surgeon if unsure). They are actively anti-inflammatory whereas Percocet just blunts your brain’s perception of the pain. Typical adult big safe dose for ibuprofen is 800mg every 8 hours, with food or milk to prevent stomach upset.
posted by killdevil at 2:16 PM on September 25, 2019 [3 favorites]


IANAD but I do have malignant hyperthermia. What you describe sounds familiar as far as the muscle pain after general anesthesia, but I would assume you would have also ran a fever. I highly doubt I am right, and even considered not answering; however, it is serious enough to consider having yourself checked.
posted by terrapin at 2:21 PM on September 25, 2019


I've had 6 major surgeries under a range of anesthetics from ether to halothane to nitrous oxide, including a 5 hour operation under halothane, and never had a minute of muscle pain afterwards.

However there is a disorder, malignant hyperthermia, which causes muscle rigidity and hypermetabolism upon exposure to certain anesthetics, and results in muscle tissue breakdown.

It can easily be fatal, and since there are a number of anesthetics that don't trigger it, I think you might want to know whether you are likely to develop it before you have any other surgeries.

Malignant hyperthermia also causes very high levels of potassium in the blood, and given that muscle stiffness and soreness is a cardinal sign of potassium deficiency, you might get some benefit from potassium supplements.
posted by jamjam at 2:21 PM on September 25, 2019


I've definitely had surgery on a specific joint and did not have this happen. I was super tired, especially from the effects of IV pain meds, but not achy all over my body. Given the possibilities mentioned above, if this continues, you should definitely call back the post-op nurse, the doctor's exchange/on-call phone, or at least your insurance's nurse line or Teladoc. Do you have a thermometer to take your temperature?
posted by limeonaire at 3:40 PM on September 25, 2019


This is an important symptom and you should call your doctor immediately.
posted by nouvelle-personne at 3:41 PM on September 25, 2019 [1 favorite]


I totally get massive muscle aches whenever I've had anesthesia. What works for me is lots and lots and lots of water. Like, a ton. And doing that whole body tensing and then relaxing each major muscle group thing; do you know what I mean? That seems to help, too. And stretching.
posted by cooker girl at 4:31 PM on September 25, 2019


Thanks for everyone's input! I called my surgeon's office yesterday and they indicated that it is indeed a side effect from the anesthesia. They suggested I take naproxen twice a day, which I started yesterday. Today I woke up in significantly less pain so I assume it's a combo of the meds and more time to recover. I am relieved it isn't anything more serious than that!
posted by Neely O'Hara at 5:52 AM on September 27, 2019 [1 favorite]


« Older Giving to a parrot sanctuary / other...   |   Care and feeding of nightmares Newer »

You are not logged in, either login or create an account to post comments